Louisiana, 2013

Strong Wind in Louisiana, March 4, 2013

March 4, 2013 · NWS SHV · 2 events in 1 county or zone

A very strong north to south pressure gradient developed across the Southern Plains on March 4th. As a result, south winds began gusting upwards of 40 mph across the region and this resulted in some reports of gradient wind wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very strong north to south pressure gradient developed across the Southern Plains on March 4th. As a result, south winds began gusting upwards of 40 mph across the region and this resulted in some reports of gradient wind wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 4, 2:46 AM CST, 7 hours 14 minutes earlier.

Area forecast discussion, Mar 4, 2:46 AM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 AM CST MON MAR 4 2013

.DISCUSSION...
A DEEPENING AREA OF LOW PRESSURE ACROSS OKLAHOMA AND NORTH TEXAS
PRODUCING SOUTH WINDS AROUND 20 MPH WITH GUSTS APPROACHING 30 MPH
ACROSS PARTS OF EAST TEXAS AT THIS TIME. EXPECT STRONG SOUTH WINDS
TO SPREAD EAST INTO ARKANSAS AND LOUISIANA TODAY AS THE SURFACE LOW
CONTINUES DRIFTING TOWARD THE FOUR STATE REGION.

SOUTHERLY FETCH OF WARM AIR TO ALLOW TEMPERATURES TO CLIMB INTO
THE MID 70S TODAY DESPITE INCREASING CLOUD COVER ACROSS THE
REGION. EXPECT WINDS TO SUBSIDE SHORTLY AFTER SUNSET AS THE
SURFACE LOW MOVES INTO THE REGION. COULD SEE SOME SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE EASTERN PORTION OF THE REGION
OVERNIGHT AS THE LOW TAPS INTO A MORE ABUNDANT MOISTURE.

PRECIPITATION TO CLEAR THE AREA BY DAYBREAK TUESDAY AS THE FRONT
SLIDES EAST OF THE MISSISSIPPI RIVER WITH MUCH COOLER TEMPERATURES
FOLLOWING IN ITS WAKE. WINDY CONDITIONS EXPECTED AGAIN ON
TUESDAY...WITH WINDS FROM THE NORTH.

NEAR FREEZING CONDITIONS POSSIBLE ON WEDNESDAY AND THURSDAY
MORNINGS AS HIGH PRESSURE SETTLES ACROSS THE REGION. HIGH PRESSURE
TO SHIFT EAST ON THURSDAY ALLOWING FOR A GRADUAL WARMING TREND
AHEAD OF THE NEXT WEATHER SYSTEM PROGGED TO BRING A DECENT CHANCE
OF RAIN TO THE REGION LATE NEXT WEEKEND. /05/

&&

.AVIATION...
SLY SFC WINDS ARE INCREASING DURG THE OVERNIGHT HOURS...WITH DEEPENING
SFC LOW OVER CNTRL OK. THESE WINDS WILL INCREASE TO 20 TO 25
KTS...WITH A FEW GUSTS NEAR 40 KTS POSSIBLE AFTER 18Z MON.  WINDS
MAY DIMINISH SOME AFTER 05/00Z BUT WILL STILL BE GUSTY AS THE
PRESSURE GRADIENT REMAINS TIGHT AHEAD OF AN APPROACHING COLD FRONT.
GENERALLY VFR CONDITIONS SHOULD PERSIST WITH A GRADUALLY INCREASE IN
MID AND UPPER LEVEL CLOUD COVER. STG VEERING IN LOW LVLS INHIBITING
LOW CLOUD RETURN FROM GULF THIS AM. HOWEVER...LOW MVFR CLOUDS WILL
LIKELY RETURN JUST AHEAD OF COLD FRONT...WHICH WILL MOVE TO NEAR
KTXK...KTYR...AND KGGG TERMINALS BY 06Z TUE...AND THEN QUICKLY
ACROSS AREA...AND PASSING THRU KMLU TERMINAL BY 12Z TUE. A FEW
SHOWERS POSSIBLE ALONG AND JUST BEHIND FROPA...MAINLY AT
KSHV...KELD...KMLU...AND KLFK TERMINALS. INSTABILITY WILL BE
MARGINAL FOR TSTMS. FROPA WINDS FROM NW AT 10 TO 20 KTS ALSO
EXPECTED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  52  64  33  60 /  10  20  10  10  10
MLU  74  54  64  33  56 /  10  30  30  10  10
DEQ  73  43  59  27  56 /  10  10  10  10  10
TXK  74  46  58  31  55 /  10  10  10  10  10
ELD  73  49  61  30  56 /  10  20  10  10  10
TYR  77  45  61  32  58 /  10  10  10  10  10
GGG  76  48  63  32  59 /  10  20  10  10  10
LFK  77  53  66  32  63 /  10  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES:
     TXZ097-112-126-138-151>153-165>167.

     LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-108>111-124-125-136-137-149-150.

&&

05/07
Hazardous weather outlook, Mar 4, 5:46 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 AM CST MON MAR 4 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
546 AM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WINDY CONDITIONS ARE EXPECTED TODAY AS A SURFACE LOW APPROACHES
THE REGION. WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS
LATE THIS MORNING INTO THE AFTERNOON. BOATERS SHOULD EXERCISE
CAUTION WHILE ON AREA LAKES.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT ACROSS SOUTHWEST ARKANSAS AND PORTIONS OF
NORTH LOUISIANA AND EAST TEXAS...ASSOCIATED WITH A COLD FRONT
WHICH WILL MOVE THROUGH THE REGION. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Caddo

When
March 4, 10:00 AM CST
Where
Caddo forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Strong south gradient winds blew down the Kentucky Fried Chicken bucket from the pole it was attached to and the bucket fell on a vehicle parked below. There were no reports of injuries.

Strong Wind, Caddo

When
March 4, 10:31 AM CST
Where
Caddo forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
NWS Employee
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Several shingles blew off the National Weather Service Office in Shreveport. This coincided with a wind gust to 40 mph measured at the Shreveport Regional Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428249, 428248.